|LETTER TO EDITOR
|Year : 2013 | Volume
| Issue : 6 | Page : 628-630
Phenytoin induced sinoatrial bradyarrhythmia in the perioperative period
Aanchal Kakkar, Gitanjali Chilkoti, Medha Mohta, AK Sethi, Mansi Arora
Department of Anesthesiology and Critical Care, University College of Medical Sciences and GTB Hospital, New Delhi, India
|Date of Web Publication||20-Dec-2013|
BE-59, West Shalimar Bagh, New Delhi - 110 088
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Kakkar A, Chilkoti G, Mohta M, Sethi A K, Arora M. Phenytoin induced sinoatrial bradyarrhythmia in the perioperative period. Indian J Anaesth 2013;57:628-30
|How to cite this URL:|
Kakkar A, Chilkoti G, Mohta M, Sethi A K, Arora M. Phenytoin induced sinoatrial bradyarrhythmia in the perioperative period. Indian J Anaesth [serial online] 2013 [cited 2020 Nov 29];57:628-30. Available from: https://www.ijaweb.org/text.asp?2013/57/6/628/123347
Phenytoin is a routinely used anti-seizure agent. Very commonly anaesthesiologists encounter phenytoin toxicity in the peri-operative period in neurosurgical patients.  We herein discuss such a case and various factors that can cause perioperative arrhythmias in a patient on phenytoin therapy, the precautions required to be taken during its use and the need to frame the guidelines for management of such patients.
A 27- year- old, female, American Society of Anaesthesiologists grade II patient was posted for temporal mass excision. The patient was on tablet. phenytoin 300 mg daily for three 3 months and was seizure free since then. Pre-anaesthetic check-up (PAC) and all routine investigations were within the normal limits with no signs of raised intra cranial tension (ICT). Patient continued tablet. Phenytoin until the night prior to surgery and tab ceftriaxone and diclofenac as advised. The patient was kept fasting overnight and tablet alprazolam 0.5 mg was given the night prior and again on the morning with few sips of water. As a standard institutional protocol, inj. phenytoin 100 mg intravenous (i.v.) was administered on the morning of the surgery by the staff nurse in the ward.
On the operation table, the baseline blood pressure (BP) was 118/70 mm Hg with 99% saturation. However, the electrocardiograph (ECG) on monitor showed Sinoatrial (SA) heart block with a heart rate (HR) of 60-65 beats/min and irregularly irregular pattern [Figure 1]. There were no complaints of anxiety, palpitation, blurring of vision, headache or nausea. A 12- lead ECG also confirmed the diagnosis. Surgery was postponed for further evaluation.
The patient was investigated for electrolyte imbalance, underlying cardiac disease or phenytoin induced arrhythmia. Serum electrolyte and cardiac enzymes were within normal range; however, serum phenytoin level was 20 μg/ml. Phenytoin was replaced with tab sodium valproate. The patient was shifted to neurosurgery intensive care unit. The repeat 12 lead ECG on the same evening was normal with a regular HR of 88 beats/min. Echocardiography (ECG) and 24 hour Holter's ECG monitoring were also found to be normal.
On literature search, the reported causes of SA arrhythmias were found to be hypothermia, hypothyroidism, advanced liver disease, typhoid, Brucellosis More Details, any event of hypoxia or hypercapnia, hypertension, acidemia and administration of drugs like such as beta blockers, calcium channel blockers, antiarrhythmic agents class I and III.  After considering all the causes, diagnosis was narrowed down to phenytoin induced SA brady-arrhythmia.
Phenytoin has been reported as a cause of cardiac arrhythmias, but the occurrence of SA nodal bradyarrhythmia is rare in patients on oral phenytoin therapy. 
Phenytoin is a weak acid and is 80-90% bound to plasma protein primarily albumin. The important pharmacokinetic characteristics of phenytoin are zero order kinetics and narrow therapeutic range, i.e., 10-20 μg/ml. However, many patients remain seizure free at sub-therapeutic levels and toxicity may appear in the therapeutic range.  At higher phenytoin levels, even a small increment in dose or change of route of administration can produce disproportionately high plasma concentrations and thus result in toxicity.
The probable causes of phenytoin induced brady-arrhythmia in our patient could be dose adjustment, rapid intravenous administration of phenytoin or drug interaction with ceftriaxone or diclofenac.
Dose adjustment is a very common cause of acute toxicity.  In our patient, the change in the route of administration from oral to i.v. could have been an important contributing factor as there is a possibility that the serum phenytoin levels were within the normal limits with the oral therapy and subsequent i.v. administration had further increased the levels to the existing high normal range, i.e. 20 μg/ml. However, no recommendations are available regarding the necessity of intravenous dose of phenytoin before surgery in patients on chronic oral phenytoin therapy, although it is practiced in our institution to reduce the seizure risk in neurosurgical patients.
The recommended maximum rate and concentration for safe administration of i.v. phenytoin is 50 mg/min and the concentration 6.7 mg/ml or less. , On enquiring retrospectively, it was found that the rate of administration by staff nurse was at more than 50 mg/min.
Phenytoin is highly bound to plasma protein (90%). Thus, medications with higher affinity for albumin (i.e. diclofenac, ceftriaxone) or any other factors affecting the serum concentrations of albumin can increase the free phenytoin concentrations.  Like in our patient, co-administration of diclofenac and ceftriaxone with phenytoin could also be the cause of toxicity.
There were some lacunae in the patient management. No baseline ECG was done in PAC as the patient was young and had no cardiac symptoms. Moreover, no baseline serum phenytoin levels were done. Traditionally, ECG is recommended for elderly or young patient with risk factors or symptoms of ischemic heart disease.  Furthermore, there are no dogmatic guidelines available regarding the need of baseline ECG and serum phenytoin levels in PAC in patient on drugs with narrow therapeutic index and with increased cardiac toxicity, i.e., phenytoin.
This discussion emphasize that phenytoin toxicity may result from various factors and that baseline ECG and cardiac evaluation should be done pre-operatively in all the patients who are on chronic phenytoin therapy, as a pre-existing cardiac disease can be a confounding factor in the face of phenytoin induced arrhythmia.
| References|| |
|1.||Inoue H, Takayanagi K, Ueda K, Mifune J, Ohkawa S, Sugiura M. Three cases of sinoatrial block induced by anticonvulsants. Jpn Heart J 1978;19:544-51. |
|2.||David DS, Gordon FT. The bradyarrhythmias. In: Longo DL, Fauci AS, Kasper DL, Hauser SL, Jameson JL, Loscalzo J, editors. Harrison's Principle of Internal Medicine. 18 th ed. Philadelphia: McGraw Hill; 2012. p. 1867-75. |
|3.||Ratanakorn D, Kaojarern S, Phuapradit P, Mokkhavesa C. Single oral loading dose of phenytoin: A pharmacokinetics study. J Neurol Sci 1997;147:89-92. |
|4.||Craig S. Phenytoin poisoning. Neurocrit Care 2005;3:161-70. |
|5.||Donovan PJ, Cline D. Phenytoin administration by constant intravenous infusion: Selective rates of administration. Ann Emerg Med 1991;20:139-42. |
|6.||Earnest MP, Marx JA, Drury LR. Complications of intravenous phenytoin for acute treatment of seizures. Recommendations for usage. JAMA 1983;249:762-5. |
|7.||Tripathi KD. Antiepileptic drugs. In: Tripathi KD, editor. Essentials of Medical Pharmacology. 6 th ed. New Delhi, India: Jaypee; 2008. p. 401-13. |
|8.||Fischer SP, Bader AM, Sweitzer BJ. Preoperative evaluation. In: Miller RD, editor. Miller's Anesthesia. 7 th ed. Philadelphia: Churchill Livingstone Elsevier; 2010. p. 1001-66. |